When a needle is more deadly than a gun
The sun was going down on Thursday afternoon when she found him.
Inside the first-floor bathroom at the Boston Public Library branch in Uphams Corner, a 25-year-old man was hunched over on the floor, unconscious, a needle at his feet.
The librarian who found him ran next door to the Uphams Corner Health Center for help, and a nurse practitioner raced to the side of the man on the bathroom floor. She administered two doses of Narcan, which reverses the effects of a heroin overdose. Paramedics from EMS and firefighters from Engine 10 arrived and began chest compressions.
More than 1,400 times in the city so far this year, Boston EMS paramedics, firefighters, police officers, and ordinary citizens have administered Narcan, almost always saving a life.
But, sometimes, like with the guy on the bathroom floor, it’s too late. Sometimes heroin wins.
On the same day that 25-year-old Dorchester guy died on the bathroom floor, the Centers for Disease Control reported that, last year, for the first time, deaths caused by heroin in the United States surpassed homicides caused by guns. In 2007, there were five times as many gun homicides as heroin deaths nationwide.
It’s official: Across America now, a needle in the hand of an addict is more lethal than a gun in the hand of a criminal. And the acceleration of this trend is nothing less than shocking.
In Boston, we passed that grim milestone a few years ago. For the last five years, homicides by gun have averaged 34 a year in Boston. In that same period, the number of suspected heroin deaths reported by EMS to the medical examiner’s office has gone from 10 in 2010 to 67 last year. Through last week, the figure was 55. If you take into account not just heroin but all opioid overdose deaths, there were 136 in Boston last year, compared to 64 in 2012, according to the state medical examiner’s office.
“In the last five years, the number of cases we’ve referred to the medical examiner has really picked up,” said Jim Hooley, the chief of Boston Emergency Medical Services. “We’re also seeing more people with narcotic-related illness suffering cardiac arrest, so that’s driving the death rate up.”
Statewide, opioid overdose deaths are up about 20 percent this year, and they’ve increased five-fold since 2000.
As shocking as the national and statewide numbers are, things could be much worse in Boston, and in other parts of Massachusetts and New England, if not for the widespread use of Narcan.
In 2010, first responders in Boston administered Narcan 232 times. The number has risen every year since. Last year, it was 1,196 times. This year, through last week, it was more than 1,400 times. That’s a six-fold increase.
Since 2006, the city has been training not just first responders from EMS, police, and fire, but a group called friends and families, those who are more likely to encounter a heroin user who has overdosed before an ambulance can arrive. In 2007, the Boston Public Health Commission began issuing Narcan to friends and families.
Just since March, more than 9,000 people have been trained by the health commission on how to spot an overdose and how to administer Narcan.
“We got a head start,” says Rita Nieves, who became the commission’s deputy director last April but had been in charge of recovery services in the city for 13 years before that. “That’s why our numbers aren’t as bad as they could be.”
Nieves said the city is training an average of 240 people a week. There is a concerted outreach to high-risk groups, like those incarcerated or coming out of detox, because the longer someone’s off heroin, the more at risk they are to overdose.
Narcan’s a life saver, but so are luck and fate. Last month, EMS paramedics were able to use Narcan to revive a man found unconscious after a minor car accident. They took his 18-month-old son out of a child’s seat in the back. But last week, after a man found his roommate unconscious in their Brighton apartment, it was too late. The man who died from a heroin overdose was in his 50s.
“People who use alone are at most risk,” Nieves said. “One of the messages we give people in overdose training is do not use alone.”
A few weeks ago, a trio of Boston police officers raced to a house in Mattapan after a man called 911 to report that two women were unconscious on his living room floor. By the time the cops got there, paramedics and firefighters were working on the two women. The cops talked to the guy who made the call.
He explained that he was asleep when his brother knocked on his bedroom door to say he had brought some people over. A little later, the man got up to use the bathroom and found the two women unconscious on the living room floor and his brother nowhere to be found.
The women were revived with Narcan, but when the police had trouble establishing their identity because of a language barrier, Patrolman Kevin Ford called the man who made the original report, asking him to help translate. The guy helped out, and Ford and his partner, Patrolman Kevin McClay, and their supervisor, Sergeant Tom Brooks, thought they had wrapped the incident when Ford got a panic-stricken phone call from the guy who had just helped them out.
The man had returned to his house to find his brother on the side of their building, unconscious.
The cops raced back to the house and administered two doses of Narcan. The man survived. Three lives saved. At least for the moment.